Strategist

Curiosity Matters

An Exploration of Branding, Design and Cultural Trends

Meh

I'm not appreciating modern medicine right now even though it was my own damn fault.. I take glucophage - a drug for people with diabetes or insulin resistance. I can't entirely explain properly what insulin resistance so I'll let WebMd describe it (wikipedia was full of complicated medical jargon)

"Normally, food is absorbed into the bloodstream in the form of sugars such as glucose and other basic substances. The increase in sugar in the bloodstream signals the pancreas (an organ located behind the stomach) to increase the secretion of a hormone called insulin. This hormone attaches to cells, removing sugar from the bloodstream so that it can be used for energy. In insulin resistance, the body's cells have a diminished ability to respond to the action of the insulin hormone. To compensate for the insulin resistance, the pancreas secretes more insulin. People with this syndrome have insulin resistance and high levels of insulin in the blood as a marker of the disease rather than a cause. Over time people with insulin resistance can develop high sugars or diabetes as the high insulin levels can no longer compensate for elevated sugars.

Anyway, last night after actually having accomplished my first Central Park run since the temperature hit 90, I took my glocophage pill (I take it 3 times a day after meals). And then what I think happened was that I had a momentary lapse, couldn't remember if I took it, and took it again. This morning I woke up feeling okay but after breakfast, my stomach was slightly on edge, enough to skip coffee. By around 10:30, I was feeling slightly nauseous, listless and having stomach issues. Finally, by around 11:30, I was minutes away from throwing up, turning all shades of pink, going into a cold sweat and letting my boss know I needed to go home even though I had an important day ahead of me. After a cab ride home, I spent the entire day alternating between sleeping, waking up thinking I was better, then feeling nauseous again and going back to sleep. On the other hand, if it wasn't the double dose of medication.. it was sushi food poisoning. Yikes.

Lesson learned. I can't speak for everyone but I think that having all those commercials which state the side effects, actually minimize the importance of those warnings. You think that every drug has a side effect of nausea, dizziness, etc. and doubt the effects will be that severe. Or that they just need to say that because of regulations even if there's only a tiny likelihood of that happening. Modern medicine (or at least our current system) is deeply flawed. Not just in terms of health insurance, but in terms of doctors knowing more about conditions that have drugs to treat them. Okay.. will get into this more some other time. Too much thinking for my delicate state. Off to watch the rest of Weeds, 4th Season!